Alert archive / West Virginia / Wind Advisories in 2020
Wind Advisory 1, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Jan 8, 2020, 2:30 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Jan 8, 2020, 7:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 2:30 AM EST (07:30 UTC)
- In effect from
- Jan 8, 2020, 7:00 AM EST
- Expired
- Jan 8, 2020, 6:12 PM EST
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WWUS71 KRLX 080730 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 230 AM EST Wed Jan 8 2020 WVZ523-524-526-081600- /O.NEW.KRLX.WI.Y.0001.200108T1200Z-200109T0000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 230 AM EST Wed Jan 8 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...West winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
014 WWUS71 KRLX 081511 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1011 AM EST Wed Jan 8 2020 WVZ523-524-526-082315- /O.CON.KRLX.WI.Y.0001.000000T0000Z-200109T0000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 1011 AM EST Wed Jan 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. Gusts up to 55 mph are possible at elevations greater than 4000 feet. * WHERE...Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM this morning to 7 PM EST this evening. Winds will gradually decrease later this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
265 WWUS71 KRLX 082312 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 612 PM EST Wed Jan 8 2020 WVZ523-524-526-090015- /O.CAN.KRLX.WI.Y.0001.000000T0000Z-200109T0000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 612 PM EST Wed Jan 8 2020 ...WIND ADVISORY IS CANCELLED... Wind speeds have weakened early this evening and are expected to weaken further overnight. Thus, the wind advisory has been cancelled. $$ 20
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 12:46 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jan 8, 12:46 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1246 AM EST Wed Jan 8 2020 .SYNOPSIS... High pressure midweek. Wavy front slowly approaches late week, and then finally crosses Saturday night. Active weather for start of next week. && .NEAR TERM /THROUGH TODAY/... As of 1220 AM Wednesday... Winds have started to increase across the area largely eliminating any localized pockets of strong radiation cooling atop a fresh snowpack. Initialized overnight temp curve based on current obs with a slow downtrend into morning, should keep a bulk of the lower elevations at or a couple degrees above freezing. This coupled with decent mixing overnight promoting drying of road surfaces should largely mitigate the risk for a significant refreeze overnight. Will let the SPS for isolated slick spots expire on time for the lower elevations, and evaluate need to continue in the higher terrain. Bumped mountain wind gusts up a little to reflect current trends, will need to evaluate potential for a wind advisory in the northern mountains of WV for late this morning into the afternoon with the morning package. At this point, appears only the highest ridgetops will see near advisory winds and may not have enough coverage to justify a product. Also pushed back timing of light snow PoPs in the northern mountains of WV a few hours to reflect current trends. Still expecting up to a couple inches on the more upslope favored west facing slopes and with a little low level instability in additional to already gusty surface winds could see some locally significant visibility reductions in snow squalls. As of 850 PM Tuesday... Had to tweak temperatures a bit since some areas were trending down significantly. Also modified sky grids with the help of Hi-Res models to taper off some a bit to the south. Otherwise, the forecast remains on track. As of 400 PM Tuesday... The Winter Weather Advisories are expiring on their scheduled time. The last band of potential snow showers have exited the area and no further showers are expected there until the overnight where little accumulation are expected in the northeast mountains and would not warrant an advisory at this time. The current forecast remains unchanged and on track. As of 215 PM Tuesday... Clearing will continue into this evening behind the departing system which was responsible for a good 2-5 inches of snow this morning across the eastern half of WV. The pressure gradient will be increasing this evening ahead of an approaching disturbance dropping se within the mean longwave trof. This will translate into increasing winds, especially on the hilltops and ridgetops. Given the boundary layer mixing expected, I shied away from the colder MOS numbers despite lingering snow cover and instead hedged with the warmer lamp guidance. This keeps much of the lowlands just above freezing overnight which would mitigate black ice...keeping the threat more in the mountains. The aforementioned upper level disturbance will cross overnight with some snow showers and stratus across the northern mountains and adjacent lowland counties. This shouldn't amount to much...generally an inch or less across the high elevations. Winds will continue to increase with gusts approaching advisory criteria at elevations greater than 4kft by morning. Following the passage of the s/w trof overnight, low level CAA will ensue with a tight north-south temperature gradient setting up at H85 tomorrow. This will likely keep stratus or low stratus across the northern counties into the early afternoon hours. Morning northern mountain snow showers will taper off with maybe an additional half inch to inch. Afternoon temperatures will top out near normal across the southern half of the area and a few degrees below across the north. Winds will continue to remain gusty with gusts hovering just below criteria above 4kft. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... As of 230 PM Tuesday... Surface high pressure quietly swings through the Appalachians overnight Wednesday and into the Mid-Atlantic by Thursday morning. Surface flow veers out of the south by this time and ushers the return of warmer than average temperatures. During which time, return flow will tap into Gulf moisture and sprout a conducive environment for heavy rain ahead of the next system developing over the Mississippi Valley. Rain moves in from the northwest during the early morning hours Friday, and shows no signs of leaving until the middle of the weekend. QPF values look to remain under a quarter of an inch during the short term forecast period, with the juicier moisture still hovering back in the western Ohio Valley. High pressure hugging the eastern seaboard will prevent the heavier rainfall associated with a developing cold front until the weekend time period. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 230 PM Tuesday... Strengthening cold front and low pressure will hang back along the Mississippi River Valley Friday night into Saturday, with a dry slot forming over the forecast region for the beginning of the weekend. Downslope flow will shield much of the area Saturday, allowing for a shot at record breaking high temperatures as warm air still advects in via low level southerly flow. Maintained central guidance temperatures during this time, insinuating the Charleston metro sneaking up into the low 70s Saturday afternoon. Cold front steers eastward Saturday afternoon, with copious amounts of rainfall charging into the Ohio River Valley. The swath of higher rainfall accumulations looks to stay north and west of our area, but a deluge of 1-3 inches is plausible, with the higher amounts draped along our western zones. Even behind the frontal passage, lingering moisture will extract a few scattered showers before clearing out altogether by Sunday morning. High pressure allows for a brief reprieve on Sunday night before another southern stream system eyes the region for the start of next week. Temperatures will still be running above climatological norm during this time. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... As of 650 PM Tuesday... VFR conditions are expected through the next 24 hours at all terminals except for a period of MVFR ceilings possible at EKN this morning. A cold front will drop south across the region this morning resulting in mainly light upslope snow showers near the northern mountains of WV as well as increasing westerly/northwesterly winds, 10-15KTs with gusts 20-30KT across the terminals. EKN appears to be the only candidate for some minimal snow accumulation, but could see a couple flakes here and there around CKB as well. Much drier air filters in behind the front through the afternoon hours with mainly clear skies expected Wednesday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Variable CIG/VIS at EKN possible in any snow showers. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 01/08/20 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H M M H H M L H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H L H H AFTER 06Z THURSDAY... IFR conditions possible Saturday and Sunday in rain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/MEK NEAR TERM...JP/30/JZ SHORT TERM...MEK LONG TERM...MEK AVIATION...JP
Hazardous weather outlook, Jan 7, 4:22 PM EST, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 422 PM EST Tue Jan 7 2020 KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>522-524-525- 082130- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Southeast Pocahontas-Northwest Randolph- 422 PM EST Tue Jan 7 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-082130- Northwest Pocahontas-Southeast Randolph- 422 PM EST Tue Jan 7 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong wind gusts are possible Wednesday. If confidence increases, a wind advisory may be needed. Snow accumulations up to 2 inches are expected as well and could pose a threat to driving conditons if roadways left untreated or in low visibility through the morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-082130- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 422 PM EST Tue Jan 7 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of rain are expected Thursday night through Saturday night. Heavy rain will be possible during this time period, which could cause poor drainage, small stream and, eventually, river flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.